[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.5.192. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1981

Chemical Phlebothrombosis of Large VeinsA Not Uncommon Complication of Total Parenteral Nutrition

Author Affiliations

From the Department of Surgery and Unit for Surgical Metabolism and Nutrition, Hadassah University Hospital and Hebrew University, Hadassah Medical School, Jerusalem.

Arch Surg. 1981;116(9):1220-1221. doi:10.1001/archsurg.1981.01380210088018
Abstract

• Thrombosis of large veins during total parenteral nutrition (TPN) is considered uncommon. Recently, clinical and phlebographic evidence of large-vein thrombosis were encountered in five patients among 200 consecutive patients receiving TPN. The symptoms, signs, and phlebographic findings occurred within one to two days, sometimes as early as a few hours after cannulation. It is suggested that thrombosis of large veins during TPN is not uncommon and is the result of chemical phlebothrombosis due to a hypersensitivity reaction of the venous wall to the polyvinyl catheter material. Early removal of the offending catheter is advocated.

(Arch Surg 1981;116:1220-1221)

×